Advertisement

A subexponential algorithm for discrete logarithms over the rational subgroup of the Jacobians of large genus hyperelliptic curves over finite fields

  • Leonard M. Adleman
  • Jonathan DeMarrais
  • Ming-Deh Huang
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 877)

Abstract

There are well known subexponential algorithms for finding discrete logarithms over finite fields. However, the methods which underlie these algorithms do not appear to be easily adaptable for finding discrete logarithms in the groups associated with elliptic curves and the Jacobians of hyperelliptic curves. This has led to the development of cryptographic systems based on the discrete logarithm problem for such groups [12, 7, 8]. In this paper a Subexponential algorithm is presented for finding discrete logarithms in the group of rational points on the Jacobians of large genus hyperelliptic curves over finite fields. We give a heuristic argument that under certain assumptions, there exists a c ε ℜ>0 such that for all sufficiently large g ε Z>0, for all odd primes p with log p ≤ (2g + 1).98, the algorithm computes discrete logarithms in the group of rational points on the Jacobian of a genus g hyperelliptic curve over GF(p) within expected time: Lp2g+1[1/2, c] where c ≤ 2.181.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berlekamp, E.R., Factoring Polynomials over Large Finite Fields, Math. Comp. 24 (1970),713–715.Google Scholar
  2. 2.
    Cantor, D., Computing in the Jacobian of a Hyperelliptic Curve, Math. Comp., Num. 177, 1987, pp. 95–101Google Scholar
  3. 3.
    Hartshorne, R., Algebraic Geometry, Springer-Verlag, New York, 1977.Google Scholar
  4. 4.
    Iliopoulos, C., Worst case complexity bounds on algorithms for computing the canonical structure of finite abelian groups and the Hermite and Smith Normal forms of an integer matrix, SIAM J. Comput., 18, 1989, pp. 658–669Google Scholar
  5. 5.
    Jacobson, N., Basic Algebra I, W. H. Freeman and company, 1974Google Scholar
  6. 6.
    Kannan, R. and Bachem A., Polynomial algorithms for computing the Smith and Hermite normal forms of an integer matrix, SIAM J. Comput., 8, 1979, pp. 499–507Google Scholar
  7. 7.
    Koblitz, N., Elliptic curve cryptosystems, Math. Comp., 1987.Google Scholar
  8. 8.
    Koblitz, N., Hyperelliptic Cryptosystems, J. Cryptography 1, 1989, pp. 139–150.Google Scholar
  9. 9.
    Lenstra H. W., Algorithms in Algebraic Number Theory, Preliminary version, May 20 1991.Google Scholar
  10. 10.
    Lovorn R., Rigorous, subexponenial algorithms for discrete logarithms over finite fields, PhD Thesis, University of Georgia, May 1992Google Scholar
  11. 11.
    Mumford, D., Tata Lectures on Theta II, Birkhäuser, Boston, 1984.Google Scholar
  12. 12.
    Miller, V., The use of elliptic curves in cryptography. Advances in Cryptography, Ed. H.C. Williams, Springer-Verlag, 1986, 417–426.Google Scholar
  13. 13.
    Rabin, M. O., Probabilistic Algorithms in Finite Fields, Siam J. Comput. 9 (1980) 273–280Google Scholar
  14. 14.
    Zantema, H., Class Numbers and Units, Computational Methods in Number Theory, Part II, 1987, 213–234Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • Leonard M. Adleman
    • 1
  • Jonathan DeMarrais
    • 1
  • Ming-Deh Huang
    • 1
  1. 1.Department of Computer ScienceUniversity of Southern CaliforniaLos Angeles

Personalised recommendations